Venous Thromboembolism and Cancer: An Opportunity for Pharmacists to Optimize Care

Rowena N. Schwartz, PharmD, BCOP
Published: Friday, Mar 04, 2011
The management of venous thromboembolism (VTE) disorders is well described in the literature,1 and comprehensive guidelines are available from the American College of Chest Physicians.2 In addition, guidelines are available that specifically address management of VTE for the individual with cancer.3,4 Despite published guidelines, there are many challenges when providing care to those individuals with VTE and cancer. Unfortunately, not all clinical situations can be addressed in even the most comprehensive guidelines. Anticoagulation treatment is dynamic and should take into consideration the unique and often changing clinical aspects of the individual throughout the course of their disease and treatment(s). There is an important role for the pharmacist in anticoagulation therapy, and this role may be even more critical in the patient with cancer and VTE. Pharmacist collaboration with the health care team may better optimize care for the individual with cancer and VTE.

The individual with cancer receiving anticoagulation therapy requires initial and frequent education, counseling, and monitoring to assure that both coagulation and bleeding risks are minimized. Anticoagulation treatment may need to be modified based on the evolving clinical status of the patient, and the anticoagulation treatment plan should be adapted to best meet the treatment goals for the individual. The clinician must consider the cancer diagnosis, extent of disease, and planned treatment(s) for the malignancy as well as the potential impact of disease- and treatment-related complications.

Although the diagnosis of cancer has been associated with an increased risk of developing VTE, all cancers do not have the same risks of thrombosis.5 Similarly, the issues important in providing optimal anticoagulation therapy for a patient vary depending on both the type and extent of malignancy. This article will address some of the unique treatment considerations for the individual with cancer and VTE. Case examples will be used to highlight the role of the pharmacist in working with patients and patient families and/or caregivers as well as the health care team to provide safe and efficacious management of VTE.

PATHOPHYSIOLOGY OF CANCER-RELATED THROMBOSIS

The definition of VTE includes both deep vein thrombosis (DVT) and pulmonary embolism (PE). Unfortunately, VTE is common in individuals with cancer.5 In fact, in the absence of known risk factors in an individual with a new VTE, the presence of an underlying undiagnosed malignancy is often considered.6 The prevalence of VTE in the individual with cancer varies depending on the malignancy and treatment as well as patient-related factors.7

The pathophysiology of the cancer-related VTE is thought to be due in part to hypercoagulability associated with procoagulant factors produced from cancer cells. In addition, vascular injury and stasis of blood secondary to tumor compression on vessel walls contribute to the coagulation activation seen with thrombosis in malignancy.7,8 Cancer treatment(s), including surgery, may increase the risk of VTE. Drug therapy for cancer treatment9-11 and for management of the cancer- and treatment-related complications (eg, erythropoietin-stimulating agents for management of anemia12) may also increase the risk of VTE.  The use of devices such as central venous catheters (CVC) also place some individuals with cancer at risk for thrombosis.13,14 A model has been developed to help discriminate the risk of VTE in ambulatory patients with cancer receiving chemotherapy.15 Table 1 provides a list to help the pharmacist identify those individuals with cancer who are most at risk for VTE.1,3

DESCRIPTION CASE: RISK FACTORS FOR VTE

Ms. Williams is a 56-year-old woman recently diagnosed with colon cancer. She has had resection of the cancer. She is scheduled to start adjuvant chemotherapy with oxaliplatin, fluorouracil, and leucovorin. Last week, a CVC was placed to facilitate the administration of the intravenous fluorouracil. She now reports some swelling in her arm on the same side as the CVC. She has read some of the literature she was given and is concerned about the risk of a blood clot.

Questions: What is/are risk factor(s) for VTE in Ms. Williams? What is appropriate counseling for the pharmacist?

Discussion:

Risk Factors

• Although it is difficult to identify all of the risk factors in Ms. Williams with such a brief history, one of the seemingly obvious risks includes the diagnosis of colon cancer. It is important to realize that she has received a curative surgery for the treatment of colon cancer, and does not have active disease at this time.

• Surgery also increases risk of thrombosis.

• She has a CVC.

• While she has not yet started chemotherapy, it will pose a risk once therapy is initiated.

Counseling


View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing Chemotherapy Induced Nausea and VomitingOct 31, 20182.0
Community Practice Connections™: 1st Annual School of Nursing Oncology™Oct 31, 20181.5
Publication Bottom Border
Border Publication
x